I've been diagnosed with Graves Disease about 7 years ago. I'm in my early 20s and was taking 5mg of Tapozole since. I'm also suffering from eye proptosis due to Graves.
Right eye: 22mm
Left eye: 20 mm
I started getting another opinion from my Endo, and he told me to stop taking Tapozole since it can have bad effects on my body, also that I shouldn't be taking it for more than 6 months to 1 year.
I stopped taking it since summer 2010.
I went to get blood results early new year, and my current Endo said that I was fine, and no longer needed to see him anymore (I was healthy). I was finally happy.
My Endo said that I could be on steroids for 2 weeks prior to RAI to help prevent worsening of my eyes. I don't want to get RAI because I heard that there is a chance of my eyes getting worse, and I don't want them bulging out anymore than they already are.
I also don't want to get surgery, because it leaves a scar, and it's surgery.
Either option, RAI or surgery leaves me taking thyroid pills for the rest of my life.
I could take tapozole for another year, but then I would have to decide yet again if I want RAI or surgery.
I have 2 weeks to decide.
Is taking tapozole long term really bad?
What should I do?
1) RAI - risk of worsening eyes
3) Tapozole for 1 year- then deciding on RAI or Surgery.
It sounds like you aren't ready to make this decision. Since you aren't over range at this point (although you don't mention how you are feeling) why don't you give this more time, and give the meds more time? Who knows, you might go into remission and never have to face the decision again.
I wouldn't feel comfortable with this being an "emergency" "2 week" decision when your levels, although high, aren't over range. It's better to take time and figure it out, and if you were ok on the meds, why not take them a little longer?
In terms of surgery or RAI, when and if you need to decide, I'd go with surgery, because it's easier to manage medication afterward, and no, most people don't have "scars"--nowdays they are getting smaller and smaller, and most often look if anything like a crease in the neck (even neck surgeons don't notice mine).
But I don't think this is something you should feel pressured into either way.
The Following User Says Thank You to Reece For This Useful Post: Cece23 (02-28-2011)
As you will note from my signature, I, too, have Graves' disease and, since my Dx in June 2007, have engaged in ongoing research and participated on several thyroid forums.
Firstly, Dr. Alan Rubin, endo-author of "Thyroid for Dummies" states that there are no risks to taking ATD's long-term.....for life, if necessary.
This has been confirmed in countless other books, medical journal articles, etc. that I have read.
The "deadline" your doctor(s) are pushing on you is absolutely unwarranted.
Graves' is an autoimmune disease - I don't understand why doctors are so quick to want to remove the vital thyroid gland, the innocent victim of an antibody attack.
Doctors don't remove the pancreas from Type I diabetics.
I am aware of many thyroid forum members taking Tapazole/methimazole for over 10 years....in fact, I know one woman who has been taking it non-stop since 1979!
Your concerns about eye complications after RAI are well-warranted. RAI has been proven to cause/exacerbate Thyroid Eye Disease. This makes sense since the RAI treatment itself causes a flood of antibodies to be released and it also promotes the production of more antibodies. Well, once the antibodies no longer have the thyroid to target, their "next favorite" spot is the eyes.
Your labs show you to have what is called "euthyroid Graves' disease"....this means that your thyroid hormone levels are in-range and your TSH is suppressed. The Graves' antibodies cause the TSH to be suppressed and there is NO medical danger or concern with suppressed TSH.
Please do not let anyone rush you into a permanent treatment. You are in a good place right now and, should you become hyper again, there is no reason why you couldn't start another round of ATD's which have already proven effective for you.
So, rather than change your treatment of choice, you just might want to change the doctor treating you.
Dx'd Graves' June 2007..used ATD's, achieved remission Nov '09....went hypo Mar '10
Last edited by cd37; 02-23-2011 at 01:22 PM.
The following user gives a hug of support to cd37: Cece23 (02-28-2011)
The Following User Says Thank You to cd37 For This Useful Post: Cece23 (02-28-2011)
I agree with all above posters. I too have Graves and Graves Ophamology. My endo has told me not to have RAI and that if we need to go down that track then surgery is my only option. I know someone who had surgery 4 years ago and you wouldn't even know - no scar at all.There is no way I want to risk my eyes getting worse, at this stage I only have a moderate droop on one eyelid and I am booked for ptosis surgery this year to correct it. Best of luck!
The following user gives a hug of support to Rellee: Cece23 (02-28-2011)
The Following User Says Thank You to Rellee For This Useful Post: Cece23 (02-28-2011)
You are all right, I'm not ready to make such a drastic decision just yet.
I think I'll continue to take tapazole 5mg/ every other day (hoping for remission).
The concern that this endo had with me taking tapazole was that he said that I wouldn't want the side effects (bone damage, liver issues?, heart problems and future pregnancy issues), I also lose a lot of hair ( I'm not sure if this is a side effect).
What we noticed summer 2010 was when I was on Tapazole 5mg/every other day it made my levels lean towards hypo.
When I was off the meds, it brought my levels down... now again, hyper.
I wonder if it would be better for me to take 1/4 pill every (other?) day rather than one full one every other day to make my levels more normal?
I know I keep asking, but I want to triple, quadruple check. Is it safe to be on Tapazole long term?
I've been on it for almost 6 years.
I would also like to have a family (not any time soon), but some day in the future.
Why don't you grab a copy of "Thyroid for Dummies" by Dr. Alan Rubin? I think reading his section about ATD's (anti-thyroid drugs such as Tapazole) will put your mind at ease.
ATD's can be safely taken for life, if necessary.
I'm a little confused about the questions you asked about meds - are you taking them or not?
Truly, your most recent labs are GREAT - if you're not taking meds now, there's no reason to start.
If you're taking 5mg every other day, it would be MUCH better to get a pill cutter and divide that 5mg tab into two halves and take 2.5mg every day.
By taking 5mg every other day, you have one day of probably too-low thyroid hormone levels and the other day, your thyroid (and your body) is on its own.
Stable thyroid hormone levels feel better....and bode better for healing.
And, as long as your thyroid hormone levels (FreeT4 & FreeT3) are at YOUR best "place" within the ranges of normal (levels that leave you without symptoms), you should have no concerns about bone damage, liver issues, heart problems and future pregnancy issues.
Those are not side effects of Tapazole - they are what can happen to a person when their thyroid hormone levels are not in-range.....or not optimized within the ranges of normal.
If there is any way you can find a new doctor (not necessarily an endo) that is well-versed with ATD's and supports you in your decision, I think you will fare much better.
The doctors that treat Graves' disease are often worse than the disease itself.
Dx'd Graves' June 2007..used ATD's, achieved remission Nov '09....went hypo Mar '10
I don't have any experience with Tapazole. I was taking Carbimazole 45gms initially then 20gms, now off all because I went hypo. I have been off the meds for 4 weeks now so my endo organised an uptake scan last week and new bloods. The bloods were still in normal range so she told me to keep off the pills for another 4 weeks and re-test.
She told me it was not very common for a graves patient to go into remission themselves (without further treatment) but you never know. My next bloods will determine whether I am extremely lucky or heading hyper again.
I lost a lot of hair when I was hyper but it stopped falling out once I commenced the meds. No problems since -except I have 1cm long spikes of hair all over my head that really want to stick up and stand out
I have read stories of people who have remained stable on meds for a lot longer than 6 years. The Dr's usually don't like it, they generally recommend 2 years max. This is only because it is a lot easier for them to treat hypo than hyper. If you can remain stable though, then I don't see a problem (as long as you are monitored for signs of the other possible side effects).